Alert archive / Colorado / Flash Flood Warnings in 2022
Flash Flood Warning 61, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this flash flood warning at Aug 23, 2022, 4:41 PM MDT for Larimer County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2022, 4:41 PM MDT (22:41 UTC)
- Expired
- Aug 23, 2022, 7:45 PM MDT
- In force
- 3 hr
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Flood severity
- None
County Larimer County, CO
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 10.7 hours before the alert went out and 304 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -307 J/kg
- Mixed-layer LCL
- 2055 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
174
WGUS55 KBOU 232241
FFWBOU
COC069-240145-
/O.NEW.KBOU.FF.W.0061.220823T2241Z-220824T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
441 PM MDT Tue Aug 23 2022
The National Weather Service in Denver has issued a
* Flash Flood Warning for...
Central Larimer County in north central Colorado...
* Until 745 PM MDT.
* At 441 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 0.3 and 0.6 inches of
rain have fallen. Flash flooding is ongoing or expected to begin
shortly. Small hail is also possible with this storm.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, gulches,
roads, and poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
mainly rural areas of Central Larimer County in the Cameron Peak
Burn scar.
This includes the following additional locations...
Pingree Hill, Goodell Corner and Bellaire Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
Heavy Rainfall will cause flash flooding of small creeks, streams,
and ditches in the affected part of the Cameron Peak burn area. Rock
slides or debris flows can also be expected across rural roads.
&&
LAT...LON 4077 10568 4078 10556 4073 10549 4071 10557
4070 10563 4073 10569
FLASH FLOOD...RADAR INDICATED
$$
Entrekin1 follow-up statement
027
WGUS75 KBOU 240144
FFSBOU
Flash Flood Statement
National Weather Service Denver CO
744 PM MDT Tue Aug 23 2022
COC069-240154-
/O.EXP.KBOU.FF.W.0061.000000T0000Z-220824T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Larimer CO-
744 PM MDT Tue Aug 23 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 745 PM MDT THIS EVENING FOR
CENTRAL LARIMER COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 4077 10568 4078 10556 4073 10549 4071 10557
4070 10563 4073 10569
$$
EntrekinWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 2:52 PM MDT, 1 hour 49 minutes earlier.
Area forecast discussion, Aug 23, 2:52 PM MDT, 1 hour 49 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 252 PM MDT Tue Aug 23 2022 .SHORT TERM...(This evening through Wednesday) Issued at 230 PM MDT Tue Aug 23 2022 A few weak storms have formed across the higher terrain mainly in Jackson and Larimer Counties. There is some concern that these storms could produce enough rainfall to generate flash flooding in the East Troublesome and Cameron Peak burn areas. The good news is that the storms are struggling to maintain their strength without much shear and are somewhat short-lived. The only other impact the storms are producing is gusty winds that could reach 40 mph in the higher terrain. The storms will dissipate early this evening as instability quickly decreases. It will be a very pleasant evening for those across the I- 25 corridor and plains. Lows tonight will be slightly above normal. An upper level ridge currently over the Great Basin will move eastward on Wednesday and will increase heights over Colorado. 700 mb temperatures will stay about the same or may increase a degree C. At the surface, weak lee cyclogenesis will develop over northeast Colorado with easterly flow. With a ridge overhead and very little instability, the majority of the CWA will stay dry. Forecast soundings show an inversion around 600 mb across the plains that should be too strong for convection to overcome and this will keep the plains dry. Across the mountains, there will be better lapse rates and the inversion will not exist. As a result, a few scattered showers and storms will form. These storms should stay relatively weak and will be short-lived. The only concern other than lightning will be a limited chance of flash flooding in the burn areas. .LONG TERM...(Wednesday night through Tuesday) Issued at 230 PM MDT Tue Aug 23 2022 Thursday and Friday... Thursday, an upper level trough approaches from the Pacific Northwest. Model guidance has been consistent in indicating a weaker disturbance ahead of the main trough moving through Colorado Thursday. Heights fall ahead of the approaching system with richer moisture being transported into Colorado. Ensemble guidance shows strong agreement with monsoonal moisture increasing over the mountains Thursday and expanding slightly eastward Friday. Precipitable water values increase to around +120% of normal by Friday afternoon. In combination with marginal instability (MLCAPE 200-1000J/kg) and synoptic ascent, scattered showers/storms become likely and higher in coverage over the higher terrain. There will be a better chance for scattered activity to spread eastward onto the adjacent plains. Shear and lapse rates will be sufficient as well to support more organized and sustained storm activity. Friday will likely feature the highest chances as the plume of monsoonal moisture moves further east over northeast Colorado and the main trough pushes through. See Hydro Discussion for more details. High temperatures range in the upper 80s to low 90s for the low elevations, 50s/60s for the mountains, and 60s to 70s for the foothills/mountain valleys. Saturday and Sunday... There is less agreement among model guidance in regards to the details of the pattern this weekend. While deterministic solutions continue to show a stronger shortwave trough by Sun. eve, ensembles exhibit a smoothed out zonal pattern. This is likely a result of the varying solutions among individual members in the details of the wave. Ensembles trend moisture lower than Thur/Fri, but can generally see scattered showers/storms with the best chances for the high country. May see increased chances if confidence increases in the shortwave. Early next week... There is a fair amount of uncertainty in the large scale pattern next week being shown by the spread in deterministic and ensemble solutions. There's a general consensus in a ridge building to the west and the potential for a cutoff low in the central US. Guidance varies on the positioning of these features which will factor into aspects of the forecast such as precipitation chances/amounts. Overall, temperatures show little trend with highs in the mid to upper 80s for the lower elevations. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1136 AM MDT Tue Aug 23 2022 VFR conditions expected through the TAF period. Winds will be light this afternoon generally out of the east. Drainage winds develop tonight changing to W/NW in the morning and then easterly in the afternoon on Wednesday. There is a chance that a few dying showers or storms produce an outflow boundary later tomorrow afternoon. && .HYDROLOGY... Issued at 230 PM MDT Tue Aug 23 2022 All burn areas except for Calwood will have a limited threat of flash flooding on Wednesday. There is no threat of flash flooding in the Calwood area. Precipitable water values and instability will be on the lower side which should keep storms relatively weak. However, any storms that from will be slow movers so they will pose a flood risk in the most susceptible areas of the burn areas. Monsoonal moisture increases Thursday and Friday with precipitable water values +120% of normal by Friday afternoon. This will support higher coverage showers and thunderstorms, mainly for the higher elevations. With the lack of strong winds aloft, storm motions will be modest. There will be at least a limited threat for flash flooding over the burns areas those days. Slightly higher instability and moisture will support the potential for an elevated risk for some of the burn areas Friday. There is uncertainty in the pattern for the weekend; however, main trend shows a decrease in coverage of showers/thunderstorms. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Danielson LONG TERM...Mensch AVIATION...Danielson HYDROLOGY...Danielson/Mensch
Hazardous weather outlook, Aug 23, 11:06 AM MDT, 5 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1106 AM MDT Tue Aug 23 2022 COZ030>051-241715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1106 AM MDT Tue Aug 23 2022 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are expected in the mountains this afternoon, mainly over the Front Range. With the air mass drying, the threat of burn area flash flooding is limited. .DAYS TWO THROUGH SEVEN...Wednesday through Monday All week, scattered afternoon and evening showers and storms in the mountains and foothills will pose at least a limited threat of burn area flash flooding. Storms will be more isolated over the adjacent plains until Thursday or Friday, when scattered storms will cover most of the lower elevations as well. There is at least a limited chance for flash flooding over the burn areas those days with a chance for an elevated threat. ...SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 3:20 PM MDT | Flash Flood Warning | BOU | Larimer | 3 hr |
| Aug 23, 4:22 PM MDT | Flash Flood Warning | BOU | Grand | 3 hr |
Nearby
Flash Flood Warnings in Colorado, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.